Alli’s side effects — er, “treatment effects”
GlaxoSmithKline has been nothing but forthright when it comes to the side effects of its new Over-the-Counter weight loss drug, alli (which earned the “With Allies Like This, Who Needs Enemas?” Award from PAL earlier this week) – they’ve admitted that it causes loose stools, fecal urgency and flatulence with oily spotting. And how could they not? Can you imagine consumers’ reactions if they didn’t know about these side effects until they occurred?
These side effects have caused many to wonder why on earth GlaxoSmithKline is even bothering to market this drug Over-the-Counter. It likely has much to do with the potential approval of sanofi aventis’ Acomplia (chemical name rimonabant, or Zimulti, as it likely will be called in the US), a much-awaited prescription weight loss drug that is already approved in Europe but is awaiting approval here in the U.S. (In fact, an FDA advisory board will vote on this drug tomorrow). If Acomplia/Zimulti is approved, it will further cut into the sales of prescription only Xenical. alli is the half-strength over-the-counter version of Xenical, and Xenical sales have been steadily falling over the past few years, due in no small measure to the disgusting side effects.
A video distributed by GlaxoSmithKline as part of its $150 million promotion of alli describes what GSK euphemistically calls “treatment effects.” John Mack over at Pharma Marketing Blog rightly calls this Orwellian style “Newspeak.” And the video seems to suggest that these “treatment effects” are a helpful guide to knowing when you eat too much fat. Helpful guide, indeed! As GSK advises, carry a change of clothes for the first few weeks on alli! It also seems to imply that these wonderful “treatment effects” are some kind of sign that the drug is working.
This smacks of Puritanism in that one on alli who “sins” by eating too much fat will be “punished” through oily spotting and uncontrollable diarrhea. Watch the video below and judge for yourself.